Colorado, 2012

Blizzard and Winter Weather in Colorado, December 19, 2012

December 19, 2012 · NWS GLD · 3 events in 3 counties and zones

A strong cold front moved through East Central Colorado during the early afternoon. Behind the front winds quickly strengthened, with a peak gust of 67 MPH measured at Cheyenne Wells.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong cold front moved through East Central Colorado during the early afternoon. Behind the front winds quickly strengthened, with a peak gust of 67 MPH measured at Cheyenne Wells. As snow began to fall shortly behind the front, the strong winds and blowing snow lead to visibilities of a quarter mile or less, with some locations reporting white-out conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 19, 10:49 AM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 19, 10:49 AM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1049 AM MST WED DEC 19 2012

.UPDATE...
ISSUED AT 1000 AM MST WED DEC 19 2012

AREA OF SNOW ACROSS EASTERN COLORADO BECOMING MUCH MORE ORGANIZED
OVER THE PAST FEW HOURS WITH SNOW NOW BEING REPORTED AS FAR EAST
AS WRAY. TEMPS HAVE WARMED A BIT MORE THAN EXPECTED ACROSS EASTERN
CWA...TO THE POINT WHERE AT LEAST A PERIOD OF RAIN OR A RAIN SNOW
MIX COULD OCCUR. HAVE SOME CONCERNS THAT THIS WILL LIMIT SNOW
AMOUNTS IN SOME AREAS SUCH AS HILL CITY...BUT WITH BOTH NAM AND
RAP STRONGLY SUPPORTING DEVELOPMENT OF POTENTIAL INSTABILITY IN
ADVANCE OF FRONTAL ZONE TODAY...THINK INTENSE PRECIP RATES THAT
ARE POSSIBLE THIS AFTERNOON COULD QUICKLY OVERCOME ANY NEAR SFC
WARM LAYERS.

GIVEN AVAILABLE FORCING/INSTABILITY FORECASTS...STILL LOOKS LIKE
IT WILL BE AROUND 21Z BEFORE CONDITIONS FOR HEAVIER PRECIPITATION
BECOME MORE LIKELY. THIS ALSO LINES UP WELL WITH PERIOD OF TIME
WHEN LOW LEVEL WINDS INCREASE RAPIDLY AS SFC LOW BEGINS TO LIFT TO
THE EAST AND STRONG PRESSURE RISES OVER THE AREA. WHILE THERE
REMAINS A BIT OF UNCERTAINTY WITH RESPECT TO AMOUNTS DUE TO
EXPECTED CONVECTIVE NATURE OF PRECIPITATION...WITH WINDS
INCREASING SHARPLY AT THE SAME TIME AS PRECIPITATION IS EXPECTED
TO BE HEAVIEST SEE NO REASON TO MODIFY CURRENT WARNING.

UPDATE ISSUED AT 723 AM MST WED DEC 19 2012

12Z UPPER AIR DATA INDICATES A SUBSTANTIAL DRY SUB CLOUD LAYER IN
PLACE AT DNR...LBF AND DDC. THESE OBSERVATIONS ALONG WITH LATEST
SHORT TERM DATA SUPPORT THREAT FOR BLIZZARD CONDITIONS INCREASING
QUICKLY AFTER 18Z...WITH CONDITIONS DETERIORATING QUICKLY AFTER
21Z.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 300 AM MST WED DEC 19 2012

TODAY-TONIGHT...BIGGEST CHANGES WERE TO DELAY THE START OF THE
BLIZZARD WARNING 2 HOURS WITH A START TIME OF 17Z. OTHERWISE...WE
ARE STILL ON TRACK FOR BLIZZARD CONDITIONS TO DEVELOP ACROSS THE
NORTHWEST HALF OF THE AREA BY LATE MORNING THROUGH EARLY AFTERNOON
WITH A STEADY SOUTHEAST MOVEMENT ACROSS THE REMAINDER OF THE AREA
DURING THE LATE AFTERNOON THROUGH EARLY EVENING HOURS. THE SYSTEM
RESPONSIBLE IS A BIT STRONGER AND SLOWER THEN WHAT WAS ADVERTISED
24 HOURS AGO...THUS THE DELAY OF EXPECTED BLIZZARD CONDITIONS AND
A BIT LONGER EXPECTATION OF PRECIPITATION IN THE AREA LATER
TONIGHT BEFORE EXITING THE AREA BY MIDNIGHT OR SHORTLY THEREAFTER.

A BAND OF MODERATE TO HEAVY SNOW IS POSSIBLE BEHIND THE 700MB LOW
WHICH IN ITSELF COULD PRODUCE VISIBILITIES AT OR BELOW ONE QUARTER
MILE. ADD WIND GUSTS OF 55 MPH AND IT ONLY MAKES THINGS WORSE.

WITH THE SLIGHT DELAY IN THE ARRIVAL OF THE SYSTEM TEMPERATURES
TODAY WILL START OUT A BIT WARMER THEN PREVIOUSLY EXPECTED WITH
FALLING TEMPERATURES DURING THE REST OF THE DAY AS COLDER AIR
MOVES INTO THE AREA.

COLD TONIGHT UNDER A CLEAR SKY. WIND CHILL VALUES AS LOW AS -10
BELOW ZERO.

THURSDAY-FRIDAY NIGHT...UPPER RIDGE BUILDS OVER THE AREA DURING
THE PERIOD WITH LITTLE IN THE WAY OF CLOUDINESS. FORECAST CONCERNS
WILL BE ON TEMPERATURES WHICH WILL BE DE PENDANT ON SNOW DEPTH.
COLDEST READINGS EXPECTED GENERALLY ALONG AND NORTH OF THE
INTERSTATE WHERE DEEPEST SNOWPACK EXPECTED.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 300 AM MST WED DEC 19 2012

AN UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA UNTIL EARLY NEXT
WEEK...WHEN THE NEXT WINTER STORM SYSTEM MOVES ON-SHORE.  UNTIL TODAY
MODELS HAVE BEEN IN FAIRLY GOOD AGREEMENT WITH THE TRACK/SPEED OF
THE STORM SYSTEM FOR NEXT WEEK.  HOWEVER LATEST MODEL OUTPUT AND
CONSISTENCY WITH PREVIOUS OUTPUT HAVE FALLEN INTO MUCH MORE
DISAGREEMENT WITH THE STORM SYSTEM...WITH MODELS DIVERGING AS THE
SYSTEM PASSES OVER THE INTER MOUNTAIN WEST CHRISTMAS EVE.  GENERAL
TREND HAS BEEN TO MOVE THE STORM SYSTEM FURTHER NORTH...WHICH WILL
MOVE IT IN FROM THE NORTHWEST AS IT DEEPENS OVER THE CENTRAL PLAINS.
WITH THIS SHIFT FURTHER NORTH THE TRI-STATE AREA WILL HAVE A SHORTER
TIME SPAN TO RECEIVE PRECIPITATION BEFORE THE STORM SYSTEM MOVES
OUT OF THE AREA.  THIS WILL ALSO DELAY THE PRECIPITATION
CHANCES...WITH CHANCES STARTING FOR MOST OF THE AREA CHRISTMAS DAY.

TEMPERATURES FOR THIS PERIOD WILL BE NEAR TO SLIGHTLY ABOVE NORMAL
FOR THE WEEKEND.  CHRISTMAS EVE A STRONG COLD FRONT WILL MOVE INTO
THE AREA...CAUSING TEMPERATURES TO FALL WELL BELOW NORMAL.  LATE
CHRISTMAS EVE THROUGH CHRISTMAS DAY WINDS WILL INCREASE.  THE GUSTY
WINDS COMBINED WITH ANY SNOWFALL MAY REDUCE VISIBILITIES...LEADING TO
HAZARDOUS DRIVING CONDITIONS.  THE GUSTY WINDS WILL ALSO CAUSE WIND
CHILLS TO BE NEAR 10 DEGREES OR LESS FOR CHRISTMAS DAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1034 AM MST WED DEC 19 2012

ACTIVE TAF PERIOD TODAY INTO TOMORROW MORNING...WITH A STRONG
STORM SYSTEM BEGINNING TO IMPACT AND THEN MOVE THROUGH THE REGION
THIS AFTERNOON AND EVENING. AT KGLD...LIGHT SNOW HAS ALREADY BEGUN
WITH WINDS BEGINNING TO INCREASE. AT KMCK...LIGHT SNOW AND GUSTY
WINDS HAVE ALREADY BROUGHT VISIBILITIES DOWN TO JUST UNDER 3SM. AT
BOTH LOCATIONS...CONDITIONS WILL CONTINUE TO DETERIORATE THROUGH
THE AFTERNOON WITH BOTH SNOW INTENSITY AND WINDS INCREASING...AS
WELL AS BLSN BECOMING AN ISSUE. WINDS WILL LIKELY REACH 40-45KT AT
BOTH LOCATIONS WITH PERIODS OF VSBY DROPPING TO 1/4SM OR LESS
BETWEEN A 20-01Z PERIOD. THE STORM SYSTEM WILL BEGIN THE MOVE OUT
OF THE AREA BETWEEN 08-12Z WITH CONDITIONS IMPROVING THROUGH THE REMAINDER
OF THE PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...BLIZZARD WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

CO...BLIZZARD WARNING UNTIL 11 PM MST THIS EVENING FOR COZ090>092.

NE...BLIZZARD WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING FOR
     NEZ079>081.

&&

UPDATE...JRM
SHORT TERM...99
LONG TERM...JTL
AVIATION...PMM
Hazardous weather outlook, Dec 19, 3:50 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
350 AM MST WED DEC 19 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
350 AM MST WED DEC 19 2012 /450 AM CST WED DEC 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FROM 10 AM MST (11 AM CST) THROUGH
11 PM MST (MIDNIGHT CST) TONIGHT.

SNOW IS EXPECTED GENERALLY ALONG AND NORTH OF INTERSTATE 70 BY
NOON MST SPREADING SOUTHEAST THROUGH THE REMAINDER OF THE AREA
DURING THE AFTERNOON AND EARLY EVENING HOURS BEFORE EXITING THE
AREA AROUND OR SHORTLY AFTER MIDNIGHT. THE SNOW MAY BE HEAVY AT
TIMES...ESPECIALLY THIS AFTERNOON AND EARLY EVENING. NORTH WINDS
GUSTING AS HIGH AS 55 MPH WILL COMBINE WITH THE SNOW TO PRODUCE
BLIZZARD CONDITIONS.

TOTAL SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED ALONG
AND SOUTH OF INTERSTATE 70 WITH 3 TO 6 INCHES NORTH OF THE
INTERSTATE. THE HIGHEST AMOUNTS ARE EXPECTED IN THE VICINITY OF
THE KANSAS AND NEBRASKA STATE LINE.

WIND CHILL READINGS TONIGHT WILL DROP AS LOW AS 10 DEGREES BELOW
ZERO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOWFALL AMOUNTS AND
REPORTS OF BLIZZARD CONDITIONS WOULD BE APPRECIATED.

In the hours before

Local storm report, Dec 19, 11:38 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1138 AM MST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY SNOW       YUMA                    40.12N 102.72W
12/19/2012  E3.5 INCH        YUMA               CO   EMERGENCY MNGR

            ESTIMATED DUE TO STRONG WINDS AND POOR VISIBILITY.
            ACCUMULATION HAS OCCURRED OVER THE PAST 2 HOURS.

&&

PMURRAY
Local storm report, Dec 19, 11:49 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1149 AM MST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     BLIZZARD         19 N PARK               39.39N 100.36W
12/19/2012                   SHERIDAN           KS   CO-OP OBSERVER

            ESTIMATED 2 INCHES OF SNOW WITH VISIBILITY 1/4 MILE OR
            LESS DUE TO BLOWING SNOW FROM STRONG WINDS.

&&

PMURRAY
Local storm report, Dec 19, 11:59 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1159 AM MST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     SNOW             ST. FRANCIS             39.77N 101.80W
12/19/2012  E0.5 INCH        CHEYENNE           KS   EMERGENCY MNGR

            VISIBILITY DOWN TO 1/4 MILE.

&&

PMURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard, 1 winter weather. Local standard time, as filed.

Blizzard, Yuma County

When
December 19, 12:00 PM MST to 3:00 PM MST
Where
Yuma County forecast zone
Reported by
ASOS
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Included Yuma county based on observations from the Akron ASOS and St. Francis AWOS. An emergency manager at Yuma and a spotter near Joes reported visibilities near zero. A peak gust of 52 MPH was reported at the Wray AWOS. Snowfall totals ranged from a trace 6 NW of Liberty and 19 NNE of Wray, to 6.2 inches 4 NNE Vernon. Road SH 34 between Yuma and Otis was closed and SH 385 between Wray and SH36 was also closed due to poor visibility.

Blizzard, Kit Carson County

When
December 19, 1:00 PM MST to 4:00 PM MST
Where
Kit Carson County forecast zone
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

The Burlington airport reported visibilities of a quarter mile or less for 3 hours, with a peak gust of 51 MPH. Snowfall totals ranged from 2.0 inches at Stratton to 4.5 inches at Burlington. SH between Seibert and Kit Carson was closed due to poor visibilities. Both directions of I-70 were closed through the entire county.

Winter Weather, Cheyenne County

When
December 19, 2:00 PM MST to 4:00 PM MST
Where
Cheyenne County forecast zone
Reported by
Trained Spotter
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Near zero visibility reported at Cheyenne Wells with a peak wind gust of 67 MPH at 1422LST. Snowfall reports ranged from a trace at 3 SE of Kit Carson to 1.0 inch at 6 N of Wild Horse and 2 N of Cheyenne Wells. US 40/287 was closed between Limon and Kit Carson due to poor visibilities. SH between Seibert and Kit Carson was also closed due to poor visibilities. The town of Kit Carson closed all administrative offices, and many other businesses also closed for the day.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419175, 419176, 419223.